| Abstract|| |
We report a case of a patient with an unrecognized colchicine overdose presenting to the emergency department with acute abdominal symptoms rapidly progressing to multiorgan failure. The patient died 16 h after a negative explorative laparotomy despite intensive supportive care. The problem of colchicine overdose is briefly discussed. We suggest that surgeons should be aware of the clinical presentation of colchicine overdose as it can mimic acute abdominal diseases.
Keywords: Acute abdomen, colchicine, emergency surgery
|How to cite this article:|
Komorowski AL, Rodil JM. Emergency abdominal surgery and colchicine overdose. J Emerg Trauma Shock 2012;5:342-3
| Introduction|| |
Colchicine, a drug derived from Colchicum autumnale, is widely used in the treatment of acute gout. Colchicine overdose may cause severe abdominal symptoms that rapidly progress to multiorgan failure and frequently results in death. The abdominal presentation can mimic an acute abdominal disease and lead to an unnecessary emergency surgery. The presented case is unique in that it shows how unrecognized colchicine intoxication leads to an unnecessary surgical intervention. In the literature we can find some 100 cases of colchicine overdose, but there are only a few cases describing this condition in the surgical setting due to unrecognized colchicine overdose.
| Case Report|| |
A 66-year-old man with a history of Billroth II gastrectomy for peptic ulcer disease some 35 years ago and an open cholecystectomy some 10 years ago presented to the emergency department with diffuse abdominal pain, vomiting, and diarrhea. The patient admitted receiving nonsteroidal anti-inflammatory drugs and colchicine for persisting gout crisis and diffuse articular pain. He was afebrile and physical examination revealed mild tenderness to deep palpation in all four abdominal quadrants. Rectal examination revealed an enlarged prostate. On laboratory tests there were marked leukocytosis of 48,000/mm 3 , international normalized ratio (INR) of 2.5, and C-reactive protein of 48 mg/l. Arterial blood gas analysis showed a pH of 7.21, base excess of 13.6 mEq/l, and pCO 2 of 33 mmHg. At the time of the initial presentation the patient was judged by a surgeon as not having an acute abdominal disease.
The plain abdominal X-ray did not show any pathology. An ultrasound showed a simple left renal cyst. A computed tomography scan showed dilatation and edema of the jejunal loops close to the gastrointestinal anastomosis and a minimal quantity of free fluid in the peritoneal space. The radiology report suggested possible localized peritonitis in the proximity of the gastrointestinal anastomosis. Within 2 h of the first surgical examination the patient developed respiratory failure and required intubation and mechanical ventilation. The patient rapidly became severely hypotensive (60/40 mmHg), and oliguric and inotropic support was initiated. Macroscopic hematuria was also noted. At this point the patient received inotropic support. Since the possibility of an intra-abdominal collection was not ruled out on computed tomography scans and no other source of septic shock was identified, an emergency explorative laparotomy was decided on. On laparotomy, no anastomotic leak was found and no other source of abdominal sepsis identified. After laparotomy the patient continued with multiorgan failure and died 16 h after the surgery.
The autopsy has not been performed. The diagnosis of colchicine overdose was made postmortem on the basis of the information obtained from other members of the family and is therefore an exclusion diagnosis.
| Discussion|| |
The overdose of colchicine, an alkaloid obtained from Colchicum autumnale, is rare but frequently fatal. Colchicine is used in the treatment of acute gout, familial Mediterranean fever More Details, primary biliary cirrhosis, amyloidosis, and condyloma acuminata.  The overdose of the drug can be a result of a suicide attempt, treatment error, and accidental ingestion by children.  Gaultier et al. reported that all patients who ingested 40 mg of colchicine or more died within 72 h.  However, there are also reports of fatal outcome after ingestion of only 7 mg of the drug and patients who survived doses of 60 mg. 
The signs and symptoms of colchicine overdose start 10-24 h after ingestion and are mainly of gastrointestinal origin. At first the patient experiences nausea, vomiting, diarrhea, abdominal pain, and anorexia. Afterward, the patient succumbs to multiorgan failure that can last for 7 days. In patients who survive this period, transient alopecia and rebound leukocytosis follows. 
Treatment consists of intensive supportive care within the intensive care unit. There is no specific treatment directed toward reversing colchicine toxicity. Some authors suggested that gastric lavage may be of some help, eliminating even small amounts of colchicine that is left within the stomach.  Hemodyalisis is of no use as 50% of colchicine plasma volume is linked to proteins.  The treatment with colchicine-specific Fab fragments has been proposed but is not available commercially in the European Union. 
In patients presenting with gastrointestinal symptoms with a known history of ingestion of colchicine, one should be on alert for colchicine overdose. The same apply for patients who ingested other wild plants that may be mistaken for C. autumnale (e.g., wild garlic).  However, patients can present to the emergency department with acute abdominal symptoms mimicking acute abdominal disease and report no history of colchicine overdose. This is especially important for the surgeon because frequently he will be the first to evaluate a patient presenting with acute abdominal symptoms to the emergency department. 
| Conclusion|| |
Physicians evaluating patients with acute abdominal pain and a history of treatment with colchicine should be on alert for possible colchicine overdose.
| References|| |
|1.||Maxwell MJ, Muthu P, Pritty PE. Accidental colchicine overdose. A case report and literature review. Emerg Med J 2002;19:265-7. |
|2.||Levsky ME, Miller MA, Masneri DA, Borys D. Colchicine exposure: The Texas experience. South Med J 2008;101:480-3. |
|3.||Gaultier M, Kanfer A, Bismuth C, Crabie P, Frejaville JP. Current data on acute colchicine poisoning. Apropos of 23 cases. Ann Med Interne 1969;120:605-18. |
|4.||Baud FJ, Sabouraud A, Vicaut E, Taboulet P, Lang J, Bismuth C, et al. Brief report: Treatment of severe colchicine overdose with colchicine-specific Fab fragments. N Engl J Med 1995;332:642-5. |
|5.||Brvar M, Ploj T, Kozelj G, Mozina M, Noc M, Bunc M. Case report: Fatal poisoning with Colchicum autumnale. Crit Care 2004;8:R56-9. |
|6.||Blackham RE, Little M, Baker S, Augustson BM, Macquillan GC. Unsuspected colchicine overdose in a female patient presenting as an acute abdomen. Anaesth Intensive Care 2007;35:437-9. |
Andrzej L Komorowski
Department of General Surgery, Hospital Virgen del Camino, Carretera de Chipiona s/n, 11540 Sanlúcar de Barrameda (CADIZ)
Source of Support: None, Conflict of Interest: None